Hail, Nevada
- When
- February 28, 12:12 PM PST
- Where
- Nevada County, Grass Vly
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.217, -121.067
Hail accumulated three to four inches deep across areas of the Grass Valley area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Hail accumulated three to four inches deep across areas of the Grass Valley area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 28, 9:20 AM PST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 920 AM PST TUE FEB 28 2006 .DISCUSSION... .UPDATE... WELL DEFINED UPPER LOW/VORT MAX WILL MOVE THROUGH NORTHERN CALIFORNIA TODAY. THERE IS A BOUNDARY MOVING INTO CENTRAL CALIFORNIA KICKING UP THUNDERSTORMS. CONVECTIVE SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO THE SACRAMENTO VALLEY LATE THIS MORNING/EARLY AFTERNOON. H5 COLD POOL -30C COMBINES WITH UPPER LOW/VORT MAX FOR THE POTENTIAL OF HAIL AND GUSTY WINDS WITH ANY THUNDERSTORMS. OROGRAPHIC SHOWERS CONTINUE IN THE MOUNTAINS...HOWEVER ADDITIONAL ACCUMULATIONS WILL BE SPOTTY. WILL CANCEL THE ADVISORIES FOR SHASTA COUNTY AND PLUMAS/LASSEN PARK...BUT LEAVE A WINTER WX ADVISORY UP FOR THE WEST SLOPE OF THE NORTHERN SIERRA UNTIL 4 PM. NEXT FRONT APPROACHES TOMORROW AND WILL LIKELY SPREAD MORE VALLEY RAIN AND MOUNTAIN SNOW ACROSS THE REGION TOMORROW NIGHT. SG .PREVIOUS DISCUSSION... COLD FRONTAL RAIN BAND MOVED ACROSS NORCAL OVERNITE AND REMNANTS OF FRONTAL PCPN CURRENTLY AFFECTING THE EXTREME SERN PORTION OF OUR FORECAST AREA IN SRN TUOLUMNE CO...AND WILL BE MOVING ACROSS YOSEMITE NP THRU 15Z. IN WAKE OF COLD FRONT...DRY SLOT HAS SPREAD OVER NORCAL AS OFFSHORE UPPER LEVEL TROF HAS PUSHED CLOSER TO THE CA COAST AND PUSHED UPPER JET EWD. THIS HAS SHUNTED SUBTROPICAL MOISTURE SE OF OUR FORECAST AREA. BEHIND THE FRONT...SNOW LEVELS BEGINNING TO LOWER...ALTHO PCPN IS ALSO BEGINNING TO WIND DOWN. UPPER LEVEL TROF LOCATED JUST OFF THE CA COAST WILL MOVE ACROSS NORCAL TODAY. CUMULIFORM CLOUDS OFF THE COAST INDICATE A COLD AND UNSTABLE AIR MASS WITH GOES LIS CLOSE TO -3 IN THE CENTER OF THE UPPER LOW...AND THIS AIR MASS WILL MOVE OVER NORCAL TODAY. 12Z KOAK SOUNDING SHOWS LI OF -4 THIS MORNING. MODEL INSTABILITY PROGS INDICATE CENTRAL VLY WILL BECOME QUITE UNSTABLE THIS AFTN...WITH NAM/GFS MODELS PUTTING CAPE BULLS-EYE OVER SACRAMENTO AREA. SHOWERS/ THUNDERSTORMS OVER NORCAL TODAY LIKELY TO CONTAIN SMALL HAIL OR SLEET. ALTHOUGH OROGRAPHICS FOR THE SIERRA NEVADA WEAKEN...700 MBS WINDS DECREASE FROM 40-50 KTS TO 15-35 KTS TODAY...SWLY FLOW WILL CONTINUE AHEAD OF THE TROF AND WILL CONTINUE UPSLOPE FLOW OVER SIERNEV. THUS...SHOWERS SHOULD BECOME NUMEROUS AGAIN OVER THE SIERNEV. HOWEVER...QPF WILL BE MUCH LIGHTER WITH AMOUNTS RANGING FROM 3 TO 7 TENTHS OVER THE SIERNEV...AND A COUPLE OF TENTHS IN THE VLY. HOWEVER...WITH CONVECTION...AMOUNTS CAN VARY GREATLY. THE NEXT ROUND OF PCPN IS EXPECTED OVER NORCAL WED NITE AND INTO THU AS ANOTHER UPPER LOW FROM THE GULF OF AK ROTATES A STRONG VORT LOBE ACROSS THE AREA. THIS LOW IS FORECAST TO TAP A TPW PLUME BETWEEN .70 TO .80 TENTHS OF AN INCH...MUCH WETTER THAN LAST WEEKENDS STORM... AND WITH COLDER 700 MBS TEMPS FROM -12 TO -14 DEG C...WE EXPECT AN INCREASE IN THE DENDRITIC GROWTH OF ICE CRYSTALS AND PILES OF FINE POWDER FOR THE SIERRA. THIS IS ESPECIALLY SO AS COLDER SHORT WAVES ROTATE AROUND THIS SAME LOW THRU FRI...BRINGING WAVES OF PCPN TO NORCAL. WITH LOW SNOW LEVELS...WE MAY NEED TO ISSUE WINTER STORM WATCH FOR THE MTNS IN NEXT FORECAST PACKAGE. MAYBE A BRIEF BREAK IN THE WET WX ON SAT...WITH MEDIUM RANGE MODELS FORECASTING STILL ANOTHER UPPER LOW FROM THE GULF OF AK DROPPING SWD AND BRINGING MORE PCPN TO NORCAL. && .AVIATION... UPR TROF OVR NORCAL WITH SCT MVFR AND WDLY SCT IFR CONDS IN SHRA WITH SHSN ABV 035. ISOLD -TSRA OR -TSRAGS PSBL WITH GSTY SFC WNDS. AMS BCMG STBL AFT 03Z WED. MNLY VFR CONDS THRU 00Z THU EXC AREAS IFR CONDS OVR CSTL MTNS AND SHASTA CO IN -RA WITH -SN ABV 025. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR WEST SLOPE NORTHERN SIERRA NEVADA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST TUE FEB 28 2006 CAZ013>019-063-064-066>069-011500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST TUE FEB 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COLD AND UNSTABLE AIR MASS WILL MOVE OVER THE INTERIOR OF NORTHERN CALIFORNIA TODAY. THIS WILL CAUSE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...BUT PRECIPITATION AMOUNTS WILL GENERALLY BE MUCH LESS THAN YESTERDAY...AND THERE WILL BE LESS RUNOFF. SNOW LEVELS WILL LOWER TO AROUND 3000 FEET WHICH WILL ALSO REDUCE RUNOFF. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A COLD AND UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE INTERIOR OF NORTHERN CALIFORNIA. THERE MAY BE SEVERAL PERIODS OF SIGNIFICANT SNOWFALL OVER THE MOUNTAINS WEDNESDAY NIGHT AND INTO FRIDAY...AND AGAIN SUNDAY AND MONDAY. STRONG GUSTY WINDS ARE POSSIBLE WEDNESDAY NIGHT IN THE CENTRAL VALLEY AND OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
The Beale AFB radar (KBBX), 58 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489824.